My daughter has recently been diagnosed as schizophrenic and bi-polar. I know that she is bi-polar, but I disagree with the schipophrenic diagnosis. It appears that the meds she has been prescribed are causing more of the schizoprenic symptons. (When my daughter is in a manic stage - she is delusional) She has been hospitaalized 4 times; but has become toxic to lithium. Her current meds are making her confused, has difficulty carrying on a conversation, shuffles feet; sleeps, but wakes up fatigued; forgetful - loses glasses; cannot remember if she has completed a task, etc. In the last six months, her meds have changed almost weekly. Is there someplace that she can be places and totally taken off meds for a period of time so that we can start over?
First of all, we do not diagnose a person with two conditions at the same time, except if one of them is a personality disorder or intellectual disability (previously mental retardation). Hence, your daughter's diagnosis will be either Bipolar Disorder or Schizophrenia.
Schizophrenia is a psychotic condition primarily. And Bipolar disorder is a mood disorder. But symptoms can overlap. There can be delusions, hallucination, etc. (psychotic features) in severe forms of Bipolar episodes. And there can be mood changes in Schizophrenia. You may decide to take a second opinion from another mental health professional for your daughter's diagnosis.
From her medication, it seems that she is receiving an antidepressant (Celexa) and and antipsychotic (Saphris). Saphris is known to work for Schizophrenia as well as Bipolar disorder. However, the dose appears to be inadequate. More importantly, if you daughter does have clear manic and depressive episodes, she will benefit most from a mood stabilizer. If she is not able to tolerate Lithium, there are other mood stabilizers which can be tried. She may be prescribed Divalproex Sodium, Carbamazepine, Lamotrigine or a few more, which are quite good for Bipolar Disorder. Stopping Lithium without replacing it with another mood stabilizer is not going to help.
We may not be able to suggest to you nay particular rehabilitation facility, but getting her diagnosis in place again is more important right now. If her behavior is unmanageable, with unwanted side effects of the medication, you may also consider Electroconvulsive therapy (ECT) as a safe alternative. A course of 6-8 ECT treatments might show good improvement while she can go off some medicines. A rehabilitation facility will obviously be a good idea for her. You may need to search more for the same.
Hope this helps.
Abhijeet Deshmukh, MD
(This post is for the purpose of providing medical information and is not a substitute for a face-to-face consultation with a doctor. This post is not intended to give or rule out a diagnosis, create a doctor-patient relationship or replace an existing one. I am not able to diagnose medical conditions online. Please consult with your doctor or a qualified healthcare provider for diagnosis and treatment options)
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Schizophrenia , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.